Well, old age has finally caught up with me



  • During my annual physical last month my doctor detected an irregular heartbeat. Last week I had an electro cardiogram and the results : atrial fibrillation. I'll be sitting down with my family doctor next week to see where we go next, which will no doubt include going on blood thinners.

    I turn 84 later this month and I have been lucky to have minor health issues. I am very active, and sometime amaze people at how straight I walk for an old goat. Anyway, the reason I am mentioning this health thing is because it has already started to affect my trumpet playing. Before even meeting with me, my doctor called in a prescription for for a pill I was to start taking immediately. Our doctor members will know the drug: METOPROLO. It slows down the heart rate. Well it also slowed me down, period. Thursday evening at 7 was to be the resumption of band practice.
    I did find that this new medication made me feel a little tired by late afternoon. Anyway, I always watch the 6 pm news and weather after dinner and I just dozed off and didn't awake until 7:30. I might have been able to get to practice in time to catch the last 15 minutes, but it just wasn't worth the effort. I'm not going to watch the news before practice next week !!!!!



  • George, sometimes it just takes time for the body to get adjusted to a new medication. I wouldn't jump to any conclusions yet.



  • @Kehaulani said in Well, old age has finally caught up with me:

    George, sometimes it just takes time for the body to get adjusted to a new medication. I wouldn't jump to any conclusions yet.

    I understand. I won't jump to any conclusions, Kehaulani.

    I am concerned about blood thinners. In 2001 and 2002 I had bleeding ulcers and was put in an acid blocker for life. I know blood thinners can be hard on the stomach and can cause bleeding, so that will be a big concern for me when I sit down and discuss my options with the doctor.



  • Good luck with the blood thinners. I've ben on them for serval years, with no negative consequences (so far).



  • @Kehaulani said in Well, old age has finally caught up with me:

    Good luck with the blood thinners. I've ben on them for serval years, with no negative consequences (so far).

    I wanted to ask you about that but wasn't sure it was the proper thing to do. You just lifted a veil of fear and gave me tremendous relief. Thank you, my friend



  • @GeorgeB said in Well, old age has finally caught up with me:

    Our doctor members will know the drug: METOPROLO. It slows down the heart rate. Well it also slowed me down, period.

    There's one more "L" in the name ... metoprolol. Yes, fatigue is one possible side-effect. It may be temporary. Hopefully it is.

    Mike



  • @tmd said in Well, old age has finally caught up with me:

    @GeorgeB said in Well, old age has finally caught up with me:

    Our doctor members will know the drug: METOPROLO. It slows down the heart rate. Well it also slowed me down, period.

    There's one more "L" in the name ... metoprolol. Yes, fatigue is one possible side-effect. It may be temporary. Hopefully it is.

    Mike

    So fatigued that that finger goes out before the last "l" could to typed in...



  • As a primary care physician, for a new diagnosis of afib I would also use a trial of sotalol over metoprolol, the latter which only is used for rate control. Sotalol is truly underutilized and has a high success rate in converting the heart back into sinus rhythm. It has anti-arrhythmic and beta-blocker activity (extra effects over metoprolol) AND if successful, avoids the need to be on blood thinners.

    I have been on blood thinners in the past, and they are not pleasant medications to have to use if they can be avoided.



  • By the way GeorgeB, if you would like your physician to convert you, do this fast as you have several weeks to convert before conversion increases you risks of developing a stroke related blood clot. If I care for a patient that I know has been in afib for several weeks, I will first start them on blood thinners before trying to convert them.



  • By the way GeorgeB, old age hasn't caught you. I have patients in their 40's with new onset afib. It is more common than you may think. So don't look at it as getting older, but now, your heart is learning syncopated rhythms!



  • @Dr-GO "...but now, your heart is learning syncopated rhythms!"

    "I've got rhythm, (stomp stomp), I've got rhythm, (stomp stomp), I've got rhythm, (stomp stomp), who could ask for anything more?"


  • Global Moderator

    Well, I am no physician. But I have had similar problems in the past, and I found in myself that the combination of acid blockers and blood thinners was far worse than the blood thinners alone. My GP then took me off the acid blockers and hey presto, all the side effects vanished. I do not recommend doing that on your own. But it might be an idea to suggest to your doctor.



  • @Vulgano-Brother said in Well, old age has finally caught up with me:

    @Dr-GO "...but now, your heart is learning syncopated rhythms!"

    "I've got rhythm, (stomp stomp), I've got rhythm, (stomp stomp), I've got rhythm, (stomp stomp), who could ask for anything more?"

    How about:
    "I've got rhythm, (shock shock), I've got rhythm, (stomp stomp), I've got rhythm, (shock shock), who could ask for anything more (how about another 100 Joules)?



  • @barliman2001 said in Well, old age has finally caught up with me:

    Well, I am no physician. My GP then took me off the acid blockers and hey presto, all the side effects vanished.

    We don't use acid blockers for heart disease here in the US. Not sure what you mean by acid blockers, unless they were co-treating you for gastric etiology of chest symptoms. GeorgeB is concerned about Afib which has a different approach in terms of classes of drugs we use to treat this abnormality.


  • Global Moderator

    I learned, recently, that a "heart attack" is different from "cardiac arrest." There are some cyclists who have died from cardiac arrest while riding too hard. It's not like their arteries were clogged with gunk (they were pros, so they obviously ate well), but they, unfortunately pushed their bodies too hard and, just like that, they died.

    I just got back from a ride where I pushed myself too hard. I'm learning how to be more cautious and know my limits. Got to be safe out there!



  • That cardiac arrest you refer to is caused by abnormal rhythm. Many causes including cardiomyopathy, conduction reentry defects, drugs, electrolyte, metabolic abnormalities and yes even ischemic changes to name a few. I specialize in teasing out which of these causes is most likely.



  • The acid blocker I am on, known as Losec, was prescribed for me after two cases of bleeding ulcers in 2001 and 2002 and have been taking it with excellent results ever since. I will be talking to my doctor about whether or not I should stay on it or dump it while taking blood thinners.

    By the very interesting conversations here with all you medical giants. I am getting an education and am feeling less anxiety over my new condition. And I will discuss SOTALOL with my doctor, so thanks for that DOC.



  • George..You only go around once. You should be seen by a major Medical Center. Preferably one that teaches. I am very fortunate to have Penn State Hershey Medical Center 20 minutes away. We have used them for 50 years..My primary care physician is from there.

    Both the wife and I have had serious issues where we used the facilities. It can make a difference.
    Good Luck!!!



  • @GeorgeB I have been taking plavix for more than 20 years. Due to a heart attack and a blood clot in my leg. I haven't had side effects. I think it depends on the individual.



  • @GeorgeB

    I haven't been active on this forum as much as I used to... I just read through this posting and hope and pray that you'll be okay and can get back into playing. There is no such thing as "age catching up". I always joke around with age numbers to take away any worry. If you are 83, then always think that you are 38 and you can still do everything you did at 38! On the other hand, I am 59, so in that case you just add the two numbers... 5+9=14. Okay, so I could be a 14 year old kid, playing trumpet in middle school!

    I hope everyone is doing well during this crazy COVID-19 stuff. I haven't been driving my school bus since this all happened, back in March! Everything is shutdown. The Shriners Band is shutdown, the annual Oktoberfest is already canceled, etc...

    George, I just wish you the best and hope you can regain your health!

    Stay safe, everyone!


Log in to reply